Two over the counter children’s cough syrups are being recalled for a possible overdose risk.
The Perrigo Company’s products have some dosage cups with incorrect dose markings, according to the U.S. Food and Drug Administration.
The company’s Guaifenesin cough syrups are sold at nine different chains across the country. Two of those are in Columbia and Jefferson City including Dollar General and Kroger, or Gerbes.
“An overdose with cough and cold medications can cause a number of health problems including high heart rate, nausea, vomiting, hallucinations and even respiratory depression or difficulty breathing or coma or death,” Dr. Timothy Fete the MU Children’s Hospital Medical Director said.
Perrigo is one of the largest manufacturers of over the counter health products worldwide. Its cough syrups are sold under different brand names at various stores.
The recalled 4 oz. Guaifenesine Grape Liquid with the expiration date is sold at H.E.B. and CVS. Recalled products have the expiration date 08/2017.
The recalled 4 oz. Guaifenesine DM Cherry Liquid is sold at Dollar General, Kroger, CVS, Rite Aid, Sunmark, Topcare, GoodSense and Care One. Recalled products have the expiration date 03/2017.
Even a small overdose, like one from incorrect markings, could cause dangerous side effects, Fete said.
“We see that unfortunately fairly regularly,” Fete said. “Even at the right dose kids can have side effects. So it doesn’t take a dramatically larger dose to make those side effects more severe.”
Wednesday, ABC 17 checked at Dollar General and Gerbes in Columbia to see if the products were sold at local stores before the recall. Employees at both stores looked through the shelves and said they did not believe they stocked the products, but it was possible.
Fete said if you think you may have bought one of the products, throw away both the measuring cup and the bottle of medicine.
“It’s really important that parents, whether it’s an over the counter medication or a prescribed medication, use a very specific measuring device to measure the medicines,” Fete said. “They should never pull a spoon out of their drawer.”
There have been no reported overdosed related to the cough syrups at this point, according to the FDA. But it reminds consumers there are several potentially dangerous side effects from wrong dosages.
You can find more on the recalled products here.